High Wind, Castro
- When
- December 28, 11:50 AM CST
- Where
- Castro forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Although strong winds aloft were moving over the region on the 28th, thick overcast skies limited the amount of vertical boundary layer mixing. This generally prevented surface winds from becoming strong across a widespread area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Although strong winds aloft were moving over the region on the 28th, thick overcast skies limited the amount of vertical boundary layer mixing. This generally prevented surface winds from becoming strong across a widespread area. A small break in the clouds across the extreme southern Texas Panhandle allowed rapid boundary layer mixing allowing some of these winds to mix down to the surface from late morning through early afternoon. Additionally, a virga shower produced a severe wind gust of 59 mph at the Lubbock International Airport Automated Surface Observing System (Lubbock County).
Maximum wind gusts from the Texas Tech University West Texas mesonet:
66 mph at Tulia (Swisher County),|62 mph at Vigo Park (Swisher County),|62 mph at Silverton (Briscoe County),|59 mph at Hart (Castro County), and|59 mph at Caprock Canyons State Park (Briscoe County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 28, 11:26 AM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1126 AM CST Wed Dec 28 2022 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 255 AM CST Wed Dec 28 2022 A wealth of Pacific moisture continued to stream northeast over the region this morning in advance of an upper trough digging into the Great Basin. Deep SW flow already underway will only amplify further today before peaking toward sunset with the arrival of a lead shortwave trough. Fortunately, this later arrival should spare a larger portion of the CWA from seeing strong winds today; however, this doesn't appear to be the case in our southwest TX Panhandle counties where despite ample clouds, the HRRR, NAM and GFS still prog mixing heights of 2500-3500 feet which tap into a layer of 30 to 40 knot winds. Even as of 2 AM, a lack of boundary layer decoupling over portions of the central and western TX Panhandle has been yielding 30-50 knot winds at times with temps holding in the 50s and 60s. Normally these winds decline toward dawn as the LLJ tapers, but this is unlikely this time as lee troughing will only sharpen from southeast CO to eastern NM. HREF and NBM4.1 favor advisory level winds expanding from Parmer to Briscoe County today which aligns well with the wind maxima from 850- 700mb. Thus, issued a Wind Advisory for these areas until 6 PM at which point mixing heights collapse. Inherited high temps today were trimmed a touch lower in most areas given increasing clouds and MOS values. Isolated advisory level winds are not out of the question overnight, especially in the lee of the Caprock in Briscoe County where turbulent rotors frequently set up in these stronger westerly flow regimes and keep the boundary layer mixed. As the lead shortwave trough passes overhead this evening, a surface low will exit CO ahead of a Pacific cold front and cooler lows in the 30s and 40s. && .LONG TERM... (Thursday through Tuesday) Issued at 255 AM CST Wed Dec 28 2022 The long-term will begin Thursday, with a broad trough moving across the Plains and a shortwave trough to our west rotating around the main trough. As the shortwave moves closer to our area, surface troughing will form over southeastern Colorado, bringing breezy westerly winds to the region. Skies will clear through the day, which will allow for some mixing. Between the tightened surface gradient and mixing to near 850 mb, we could see peek sustained winds of 20-25 mph gusting to near 35 mph in some locations Thursday afternoon. One final lobe will transverse the back side of this system before it finally moves out late Friday, bringing breezy westerly winds Friday afternoon. Models have gone back and forth on whether it will rain going into Saturday. But as stated in previous discussions, the main lift seems too far north for us to get precipitation. Thus, we have kept PoPs sub-mentionable (less than 15%. We will start to warm up going into the weekend, with 60s and maybe a few 70s expected on Saturday. Our next system will enter the western CONUS early Sunday. As this upper trough nears the area, it is progged to close off into a low. The question is where will it close off at, which will determine if we get rain with it or will this be just another wind event. Clouds will begin to increase Monday, helping to keep daytime temperatures in the 50s and 60s. The trough will drive a cold front through the region late Monday into Tuesday, bringing cooler temperatures in the 50s to the FA. GKendrick && .AVIATION... (18Z TAFS) Issued at 1126 AM CST Wed Dec 28 2022 VFR next 24 hours with a cirrus overcast. Southwesterly winds at around 20 kt with gusts up to 30 kt will persist at KCDS, KLBB, and KPVW, through late tonight before diminishing to around 15 kt early tomorrow morning. Winds will veer to the west-northwest following the passage of a cold front tomorrow morning with winds accelerating once again at all terminals. Potentially significant cross winds on 17/35 at KLBB can be expected for the TAF period. KPVW METAR remains offline until further notice. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for TXZ021>024. && SHORT TERM...93 LONG TERM....10 AVIATION...09
Hazardous Weather Outlook National Weather Service Lubbock TX 306 AM CST Wed Dec 28 2022 TXZ021>044-290915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 306 AM CST Wed Dec 28 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Strong southwest winds of 25 to 35 mph with gusts of 50 mph are likely today over the far south-central and southwest Texas Panhandle today. A Wind Advisory is in effect until 6 PM this evening for these areas. Blowing dust will accompany these higher winds and result in reduced visibility at times. Elevated fire weather will develop over much of the outlook area today as very breezy to windy conditions combine with low relative humidities and dry fuels. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062045, 1062044, 1062043, 1062046.